Texas, 2020

Hail and Damaging Wind in Texas, May 11, 2020

May 11, 2020 · NWS AMA · 10 events in 4 counties and zones

During the late afternoon and early evening, scattered thunderstorms associated with a trough, upper level disturbance and instability in the area produced severe hail over the southwest Texas Panhandle. An isolated thunderstorm over the north-central Texas Panhandle produced small hail, while an isolated thunderstorm over the southeast Texas Panhandle produced a severe gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the late afternoon and early evening, scattered thunderstorms associated with a trough, upper level disturbance and instability in the area produced severe hail over the southwest Texas Panhandle. An isolated thunderstorm over the north-central Texas Panhandle produced small hail, while an isolated thunderstorm over the southeast Texas Panhandle produced a severe gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 11, 1:59 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, May 11, 1:59 PM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
259 PM CDT Mon May 11 2020

.SHORT TERM (through Tuesday night)...

Main thing for the short term is the thunderstorm potential
through tonight. Otherwise, shower/thunderstorm activity should
push east and end by tomorrow. Small chance for some lingering
activity across the east Tuesday/Tuesday night, but these chances
are very low at this time.

We continue to watch a surface low progged to develop over
southeastern Colorado today. The low/trough will slowly spread
south and eventually east by Tuesday night. There also happens to
be a pseudo warm front/baroclinic zone draped across the forecast
area extending from the surface low in SE Colorado. As upper
level energy gets ejected out over the forecast area, we may have
enough upper level support and surface lift to get some
thunderstorms to develop. However, lapse rates are pretty weak,
and updrafts may have a hard time maintaining given the weak
upper level winds. Cannot rule out a small threat for severe
weather given MUCAPE around 500-800 J/kg and 0-6km shear around
40 knots. That said, do not think we will have widespread severe
weather. We may have enough ingredients for one or two severe
storms, but these would be on the lower end for severe for mainly
wind and hail. Forecast soundings indicate better chances for
showers and some rumbles of thunder versus any severe weather.

Temperatures today and tomorrow will vary widely over the forecast
area from southwest to northeast with the boundary intersecting
our area again tomorrow. Look for warmer temperatures tomorrow.

Guerrero

&&

.LONG TERM...
An upper level short wave trough will approach the Panhandles from
the southwest on Wednesday.  This trough looks like it will pass
over the Panhandles during peak heating.  Models are in better
agreement now that a dryline will likely hold up just off of the
Caprock Wednesday afternoon.  Thunderstorms are expected to develop
along and ahead of the dryline Wednesday afternoon in our eastern
areas.  There looks to be plenty of CAPE to get storms to go severe.
The shear is not the greatest, but it is sufficient to keep updrafts
going.  These thunderstorms should move quickly off to the east and
southeast of our area.  However, the dryline may hold up a little or
retreat some in the evening, so will linger pops in the east for this
possibility.

Thursday should be a dry day behind the short wave trough.

The flow aloft will then turn more to the southwest ahead of another
short wave trough headed this way from the southwest U.S.  Showers
and thunderstorms are expected to return Friday and Saturday in
association with this short wave trough.  A cold front moves through
the Panhandles on Thursday and then it is expected to dissipate to
our south and low level moisture is expected to increase in the east
ahead of a developing surface low over the southwest Texas
Panhandle. If the moisture can get back and if enough instability
can be realized, then severe storms will be possible Friday evening.

It looks like at this point the north and east will be favored for
showers and thunderstorms on Saturday as the short wave moves across
and east of our area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                49  76  56  88  56 /  60   5  10   0   0
Beaver OK                  39  61  50  89  57 /  60  10  10  20  10
Boise City OK              41  69  50  87  50 /  50   5  10   0   0
Borger TX                  48  75  57  92  58 /  60   5  10   5   0
Boys Ranch TX              48  80  54  90  53 /  60   5  10   0   0
Canyon TX                  50  79  56  89  55 /  60   5  10   0   0
Clarendon TX               50  75  57  89  59 /  70  10  10  30  10
Dalhart TX                 43  77  50  87  48 /  40   5  10   0   0
Guymon OK                  40  64  51  89  53 /  60   5  10   0   0
Hereford TX                50  82  56  89  54 /  50   5  10   0   0
Lipscomb TX                43  64  53  89  59 /  60  20  10  20  20
Pampa TX                   46  71  56  89  58 /  60  10  10  20  10
Shamrock TX                48  72  56  89  60 /  80  20  10  30  20
Wellington TX              50  75  56  89  61 /  80  20  10  30  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

24/15
Hazardous weather outlook, May 11, 1:53 PM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
253 PM CDT Mon May 11 2020

OKZ001>003-TXZ001>020-317-120800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
253 PM CDT Mon May 11 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible through tonight. Some
thunderstorms could be severe with large hail and damaging wind
gusts being the primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible Tuesday and Wednesday across the
eastern Panhandles. Thunderstorms will then be possible again on
Friday and Saturday across much of the Panhandles. Thunderstorms
on Wednesday could become severe with large hail and damaging
winds the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 11, 4:39 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
539 PM CDT Mon May 11 2020

TXZ016-017-112315-
Randall TX-Deaf Smith TX-
539 PM CDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANDALL AND
SOUTHEASTERN DEAF SMITH COUNTIES UNTIL 615 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Hereford, moving east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hereford, Dawn and Buffalo Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3487 10252 3500 10250 3507 10211 3475 10213
      3475 10215
TIME...MOT...LOC 2239Z 272DEG 23KT 3492 10243

Rutt

The radar

The Amarillo radar (KAMA), 72 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Deaf Smith

When
May 11, 4:46 PM CST
Where
Deaf Smith County, 4.15 mi S of Milo Center
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.920, -102.400

Quarter sized hail was observed 7 miles north of Hereford.

Hail, Deaf Smith

When
May 11, 4:53 PM CST
Where
Deaf Smith County, 5.53 mi N of Hereford
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.900, -102.400

Penny sized hail was observed 5 miles north of Hereford.

Hail, Deaf Smith

When
May 11, 5:15 PM CST
Where
Deaf Smith County, 0.69 mi S of Dawn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.910, -102.200

One inch hail was observed in Dawn.

Hail, Deaf Smith

When
May 11, 5:20 PM CST
Where
Deaf Smith County, 0.69 mi S of Dawn
Measured
1 in hail
Reported by
Social Media
Coordinates
34.910, -102.200

One inch hail was observed in Dawn.

Hail, Randall

When
May 11, 5:22 PM CST
Where
Randall County, 2.91 mi WSW of Umbarger
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
34.940, -102.150

Half dollar size hail was observed 3 miles west-southwest of Umbarger.

Hail, Randall

When
May 11, 5:50 PM CST
Where
Randall County, 4.85 mi SW of Canyon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.930, -101.980

A spotter reported nickle size hail 5 miles southwest of Canyon.

Hail, Randall

When
May 11, 5:55 PM CST
Where
Randall County, 6.21 mi SSW of Canyon
Measured
1 in hail
Reported by
Social Media
Coordinates
34.900, -101.970

Quarter size hail was observed 6 miles south-southwest of Canyon.

Hail, Randall

When
May 11, 6:02 PM CST
Where
Randall County, 6.22 mi S of Canyon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.890, -101.920

Spotter reported half-dollar size hail 6 miles south of Canyon.

Hail, Moore

When
May 11, 7:23 PM CST
Where
Moore County, 2.07 mi S of Etter
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
36.000, -102.000

Penny sized hail was observed 3 miles south-southeast of Cactus. The hail covered US Highway 287.

Thunderstorm Wind, Gray

When
May 11, 7:45 PM CST
Where
Gray County, 2.35 mi ENE of Pampa
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
35.540, -100.930

A 59 mph wind gust was measured at the West Texas Mesonet station 2 miles east of Pampa. No significant damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882520, 882521, 882522, 882523, 882525, 882515, 882516, 882517, 882518, 882519.